Acute infusion reactions are the most common documented adverse reactions reported with rituximab, with overt cytokine release syndrome, and hematological adverse events being much rarer. The clinical course of a patient with mantle cell lymphoma, who developed acute thrombocytopenia and leukopenia following rituximab administration, is described and the literature reviewed. Serum complement and the levels of three cytokines - TNF-α IL-6, and IL-1, were measured 2 days after the infusion of rituximab by using ELISA assay. Drug-dependent antibodies against platelets were evaluated by two procedures as follows: an immunofluorescence test applying flow cytometry and Monoclonal Antibody Immobilization of Platelet Antigen (MAIPA). Serum levels of TNF-a were significantly increased compared with normal, whereas those of IL-6 and IL-1 were not increased significantly. Flow cytometry assay and the MAIPA assay failed to detect rituximab-dependent antibodies against platelets. Complement levels were decreased compared with normal. Literature search yielded 10 publications reporting on another 15 patients. The most common type of lymphoma was mantle cell lymphoma, six patients had bone marrow involvement, and 10 patients had splenomegaly. In 10 patients, acute cytopenia was preceded by cytokine release syndrome or infusion-related symptoms. Usually, thrombocytopenia was not associated with bleeding manifestations. Thrombocytopenia was the most commonly acute cytopenia reported. The postulated pathogenesis is associated with cytokine release syndrome and complement activation. Patients with potential risk factors like splenomegaly and bone marrow involvement, who develop clinical manifestations compatible with cytokine release syndrome, should be closely monitored for rituximab-associated cytopenia.